Virginia, 2020

Flooding in Virginia, June 5, 2020

June 5, 2020 · NWS LWX · 2 events in 2 counties and zones

An upper-level trough and a weak cold front triggered some showers and thunderstorms. With deep moisture an a weak flow aloft, slow moving storms caused heavy rainfall that led to areas of flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level trough and a weak cold front triggered some showers and thunderstorms. With deep moisture an a weak flow aloft, slow moving storms caused heavy rainfall that led to areas of flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 4, 9:58 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 4, 9:58 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1058 PM EDT Thu Jun 4 2020

.SYNOPSIS...
Upper level disturbance will slowly move east into the Mid-
Atlantic through Friday. A stronger cold front will then sweep
across the area late Saturday, with Canadian high pressure
building in for Sunday into early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Shortwave energy passing through the area late this evening
into the overnight will lead to showers and scattered
thunderstorms. The most widespread activity is expected to be
across the northwestern two thirds of the CWA, closer to the
shortwave energy. A Flash Flood Watch is in effect overnight
for the Washington Metropolitan area into northern Virginia.
This is where the higher MUCAPE is lined with a strengthening
low-level jet. The low-level jet is nearly parallel to the storm
motion, which means convection will train some. Isolated
incidents of flooding are possible elsewhere.

Activity should decrease in coverage toward morning as the
shortwave energy moves off to the northeast. Patchy fog is
possible, but cloud cover should prevent widespread fog from
developing. Min temps will be in the 60s for most areas to the
lower 70s in Washington and Baltimore.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Upper shortwave trough will be slowly moving east approaching the
Mid-Atlantic region with a weak surface boundary over us. With warm
and moist air mass in place, enough instability, and the diurnal
heating, additional showers and thunderstorms are expected over our
region. Weaker steering flow and PW values between 1.5 and 2 inches
increase the risk for flooding. As the upper trough pushes east
across our region Friday night, a few showers may linger over us
until it moves away.

Quick moving cold front located over the eastern Great Lakes early
Saturday will move southeast into our region through the day.
Showers and thunderstorms are possible once again over our region.
however westerly flow ahead of the front could inhibit some of the
development. Front will be out of our area on Saturday night and dry
conditions will build into our region behind it.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Canadian high pressure will build over the region early next week
providing pleasant weather. Sfc high moves offshore with return flow
developing leading to increasing warmth and humidity. Aloft, high
pressure cell will be centered over the area Tue keeping things dry.
The ridge starts breaking down Wed with a weak cold front fcst
to cross the area Thu.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
VFR conditions generally expected through Saturday night. Afternoon
and evening showers and thunderstorms through Saturday could
bring short periods of restrictions over the terminals,
including gusty winds, heavy rain and reduction of VSBY/CIGS.
Conditions will improve behind a front Saturday night.

Fair weather conditions expected through early next week.

&&

.MARINE...
Southerly winds may be close to SCA criteria overnight, but
confidence is too low for an advisory given the weaker gradient.
However, showers and isolated thunderstorms are likely late
this evening into the overnight (especially over the northern
waters). A Small Craft Advisory is in effect for tomorrow over
the southern portion of the MD Chesapeake Bay and lower Tidal
Potomac. Winds will decrease on Friday evening into overnight.
Saturday there may be short periods of gusty winds near SCA
criteria during the day. Winds expected to increase behind a
front on Saturday, which may mean SCA possible for Saturday
night.

SCA conditions are possible Sunday in northerly flow.

&&

.TIDES/COASTAL FLOODING...
There's a full moon (high astronomical tide) at the end of this
week. Tidal anomalies are currently around 0.5-1.0 ft.
Continued light onshore/S flow is expected to cause tidal
anomalies to continue to gradually increase. The higher of the
two daily tide cycles is during the overnight and morning
hours.

There is decent agreement among the guidance in terms of the
tide levels through the next 72 hours. Widespread flooding is
not currently anticipated due to a lack of stronger onshore
flow, but more vulnerable sites (Straits Point, Annapolis, and
DC SW Waterfront) may experience minor flooding Friday morning
and possibly Saturday morning before winds turn NW/offshore.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 4 AM EDT Friday for DCZ001.
MD...Flash Flood Watch until 4 AM EDT Friday for MDZ013-014-503-504.
VA...Flash Flood Watch until 4 AM EDT Friday for VAZ026-027-029-030-
     038>040-051>055-501-502-506-507.
WV...None.
MARINE...Small Craft Advisory from noon to 8 PM EDT Friday for ANZ534-
     537-543.

&&

SYNOPSIS...IMR
NEAR TERM...BJL/IMR
SHORT TERM...IMR
LONG TERM...LFR
AVIATION...BJL/IMR/LFR
MARINE...BJL/IMR/LFR
TIDES/COASTAL FLOODING...BJL/DHOF
Hazardous weather outlook, Jun 4, 9:52 PM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1052 PM EDT Thu Jun 4 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1052 PM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Showers and scattered thunderstorms may produce locally heavy
rainfall overnight. A Flash Flood Watch is in effect for the
Washington Metropolitan area. Elsewhere, isolated incidents of
flooding are possible.

Locally gusty winds are possible over the waters late this evening
from thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms are expected Friday afternoon and
evening. Isolated incidents of flooding are possible.

.SPOTTER INFORMATION STATEMENT...

Spotters activation may be needed for for Friday afternoon and
evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-051000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1052 PM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Showers and scattered thunderstorms may produce locally heavy
rainfall overnight. A Flash Flood Watch is in effect for portions
of northern Virginia and the Shenandoah Valley. Elsewhere,
isolated incidents of flooding are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms are expected Friday afternoon and
evening. Isolated incidents of flooding are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for Friday afternoon and
evening.

In the hours before

Local storm report, Jun 4, 8:22 PM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
922 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     1 ESE MANASSAS          38.74N  77.47W
06/04/2020                   CITY OF MANASSAS   VA   911 CALL CENTER

            TREE DOWN AT INTERSECTION OF OF WELLINGTON AND
            DUMFRIES.

&&

EVENT NUMBER LWX2001147

CJL
Local storm report, Jun 4, 8:34 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
934 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND DMG     1 ESE BARCROFT          38.85N  77.08W
06/04/2020                   ARLINGTON          VA   911 CALL CENTER

            TREE REPORTED DOWN ON EXIT 7A OF I-395 NEAR GLEBE ROAD.

&&

EVENT NUMBER LWX2001148

JMG
Local storm report, Jun 4, 8:36 PM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
936 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND DMG     2 NNE NATIONAL ZOO      38.95N  77.04W
06/04/2020                   DISTRICT OF COLUMB DC   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES DOWN ACROSS D.C.

0803 PM     TSTM WND DMG     1 SSE ANACOSTIA         38.86N  76.98W
06/04/2020                   DISTRICT OF COLUMB DC   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES/BRANCHES DAMAGED ACROSS D.C.

&&

EVENT NUMBER LWX2001149
EVENT NUMBER LWX2001150

CJL
Local storm report, Jun 4, 8:58 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
958 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND DMG     4 ESE CHESTER GAP       38.84N  78.07W
06/04/2020                   FAUQUIER           VA   911 CALL CENTER

            TREE DOWN IN THE 13500 BLOCK OF HUME RD

0644 PM     TSTM WND DMG     1 E MARSHALL            38.87N  77.82W
06/04/2020                   FAUQUIER           VA   911 CALL CENTER

            A COUPLE OF REPORTS OF TREES DOWN EAST OF MARSHALL, VA.

0647 PM     TSTM WND DMG     2 W HALFWAY             38.91N  77.79W
06/04/2020                   FAUQUIER           VA   911 CALL CENTER

            TREE DOWN IN THE 8300 BLOCK OF JOHN MOSBY HWY.

&&

EVENT NUMBER LWX2001151
EVENT NUMBER LWX2001152
EVENT NUMBER LWX2001153

CJL
Local storm report, Jun 5, 12:13 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
113 AM EDT FRI JUN 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     3 NNW MCNEILL           39.17N  78.94W
06/04/2020                   HARDY              WV   TRAINED SPOTTER

            THE TOP OF A LARGE TREE WAS DOWN.

0445 PM     TSTM WND DMG     1 SW ROMNEY             39.33N  78.78W
06/04/2020                   HAMPSHIRE          WV   EMERGENCY MNGR

            NUMEROUS TREES DOWN ALONG SOUTH BRANCH RIVER ROAD IN
            ROMNEY,WV

0446 PM     TSTM WND DMG     3 WNW PURGITSVILLE      39.25N  78.97W
06/04/2020                   MINERAL            WV   EMERGENCY MNGR

            TREE DOWN AT THE INTERSECTION OF RADA RD AND PATTERSON
            CREEK RD.

0631 PM     TSTM WND DMG     4 ESE CHESTER GAP       38.84N  78.07W
06/04/2020                   FAUQUIER           VA   911 CALL CENTER

            TREE DOWN IN THE 13500 BLOCK OF HUME RD

0709 PM     TSTM WND DMG     1 NNW WOOLSEY           38.88N  77.64W
06/04/2020                   PRINCE WILLIAM     VA   911 CALL CENTER

            MULTIPLE REPORTS OF TREES DOWN NORTH OF HAYMARKET

0729 PM     TSTM WND DMG     FAIRFAX                 38.85N  77.37W
06/04/2020                   FAIRFAX            VA   911 CALL CENTER

            MULTIPLE TREES/WIRES DOWN THROUGHOUT THE CITY AND
            COUNTY WIDE.

0757 PM     TSTM WND DMG     1 NNE WESTOVER          38.90N  77.13W
06/04/2020                   ARLINGTON          VA   911 CALL CENTER

            TREE REPORTED DOWN ON THE 4800 BLOCK OF 26TH STREET N.

0757 PM     TSTM WND DMG     2 NNE NATIONAL ZOO      38.95N  77.04W
06/04/2020                   DISTRICT OF COLUMB DC   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES DOWN ACROSS D.C.

0810 PM     TSTM WND DMG     ROSE HILL               38.79N  77.11W
06/04/2020                   FAIRFAX            VA   PUBLIC

            LARGE BRANCH FELL ON HOUSE AT THE INTERSECTION OF
            WESSEX LANE AND KERRYBROOKE DR IN ROSE HILL, VA

&&

EVENT NUMBER LWX2001124 LWX2001129 LWX2001137 LWX2001151 LWX2001146
LWX2001142 LWX2001145 LWX2001149 LWX2001141

DH
Local storm report, Jun 5, 12:14 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
114 AM EDT FRI JUN 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 AM     FLOOD            1 NNE COLLEGE PARK      39.00N  76.93W
06/05/2020                   PRINCE GEORGES     MD   DEPT OF HIGHWAYS

            US-1 BALTIMORE AVENUE CLOSED IN BOTH DIRECTIONS DUE TO
            FLOODING NEAR CHEROKEE STREET.

&&

EVENT NUMBER LWX2001154

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Rockingham

When
June 5, 12:15 AM EST to 2:15 AM EST
Where
Rockingham County, 2.08 mi E of Fulks Run to 1.91 mi E of Fulks Run
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.670, -78.861

Runion Creek Road was closed due to flooding along the 16000 Block. Runion Creek was out of its banks.

Flood, Fairfax

When
June 5, 2:03 AM EST to 5:29 AM EST
Where
Fairfax County, 0.45 mi ENE of Crowells Corner to 0.49 mi ENE of Crowells Corner
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.953, -77.292

The water level rose above flood state of 195 feet, and crested at 195.29 feet at 4:20 AM EST.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899570, 899240.